ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2017) 50 EP067 | DOI: 10.1530/endoabs.50.EP067

A case of plurihormonal TSHoma presenting as meningitis

Shoaib Khan1, Ashley Grossman1, Simon Cudlip2, Bahram Jaffar Mohammadi1, Olaf Ansorge3 & Aparna Pal1


1Oxford Centre for Diabetes, Endocrinology and Metabolism, Oxford, UK; 2Neurosurgery Department, Oxford University Hospitals, Oxford, UK; 3Pathology Department, Oxford University Hospital, Oxford, UK.


This 22 year old lady presented with Haemophilus Influenza meningitis. Given an unusual organism, she had an MRI which revealed an incidental pituitary macroadenoma extending into the right cavernous sinus and breaching the anterioinferior wall of the pituitary fossa. Thyroid function showed raised T4 (24.7 pmol/L) and T3 (8.3 pmol/L) with unsuppressed TSH (1.75 munit/L). IGF-1 was also raised at 56.7 nmol/L (12–50.1 nmol/L).

Clinically, she was mildly thyrotoxic but not obviously acromegalic. Pending transphenoidal surgery, Lanreotide was started which normalised thyroid function and IGF-1 but she developed a CSF leak and a second episode of meningitis. After treatment and resolution of meningitis she had transsphenoidal adenomectomy and histology showed a plurihormonal atypical tumour with 30% expression for GH, 1% expression for TSH and Prolactin and MIB-1 index of 5–10%. Post op MRI showed residual tissue in the pituitary fossa and cavernous sinus.

After surgery, T3, T4 and TSH are in normal range at 5.1 pmol/L, 14.7 pmol/L and 1.68 munit/L respectively. However, IGF-1 level has started to rise above the normal range at 56.4 nmol/L She will be assessed in clinic following growth hormone day curve and indication for somatostatin analogues reviewed. This case is of interest diagnostically and in therapeutic challenges. Firstly it is relatively uncommon to have a plurihormonal pituitary adenoma presenting with meningitis and largely secreting TSH and GH with thyrotoxicity the most obvious clinical manifestation. Secondly, it is possible that initiation of somatostain analogue and subsequent tumour shrinkage may have precipitated the second CSF leak and subsequent meningitis. This young woman may need further therapy for residual tumour and it is uncertain if risks and cost of further treatment with somatostain analogue will outweigh benefit in this case.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts